5 Ways Thanksgiving Dinner Can Affect Medications
What you eat and drink on Thanksgiving can significantly affect some medications.
What you eat and drink can significantly affect some medications. Here are some interactions that you may want to think about before diving into that big plate of Thanksgiving goodness.
You may start your meal off with an alcoholic beverage like wine, beer, or spirits, but combining alcohol with medications that may make you drowsy (eg, allergy meds, narcotic pain medications, antidepressants, sedatives) can be dangerous, as it can make you excessively sedated.
You may not know that alcohol can decrease the ability of your blood to clot, so if you drink alcohol while taking a medication that has the same effect (eg, ibuprofen, anticoagulants, antiplatelets) you may put yourself at an increased risk for bleeding.
An antibiotic called metronidazole actually changes the way alcohol is metabolized in the body. If you drink alcohol within 24 hours of taking metronidazole, you can have a severe reaction characterized by symptoms such as flushing, nausea, vomiting, headaches, and cramps.
Vegetables may not be star of the show on Thanksgiving, but there may be salad, spinach, broccoli, asparagus, or some other green vegetable alongside your turkey. When taking warfarin, it is important not to change the amount of green vegetables you would eat on a normal day. That is because green vegetables contain a lot of vitamin K.
Increasing the amount of vitamin K in your diet could decrease the effectiveness of warfarin. The important thing is to be consistent. If you rarely eat green vegetables and then decide to eat a bunch of spinach on Thanksgiving, it could affect your international normalized ratio (INR).
Vitamin K can also be found in things you may not think about, like green tea, mayonnaise, and salad dressing.
3. Processed, aged, pickled, smoked, or fermented foods
Processed or aged cheeses, dry meats like salami and pepperoni, dried fruits, avocados, bananas, chocolate, and even wine and beer all have one thing in common: tyramine.
Tyramine is a naturally occurring amino acid found in many foods. Medications like the antituberculosis drug isoniazid, the antidepressants phenelzine and tranylcypromine, and the antibiotic linezolid can cause a sudden and dangerous increase in blood pressure when tyramine-containing foods are also consumed.
The fact is that many foods contain tyramine, so it's important to be very careful and find out what foods need to be avoided while taking these medications.
While the first 3 items on this list are a bit more interesting, this is the one that affects the most people.
Salt makes food taste good, but we use way too much of it in the American diet. On Thanksgiving, especially, you may stray from your normal low salt routine and end up in trouble.
Increased salt intake has a couple effects on the body. First, it increases blood pressure because the body will hold on to more fluid in an attempt to dilute the extra salt that you are eating. If your diet contains a lot of salt, then blood pressure-lowering medications for hypertension will be less effective.
Increasing salt intake can also worsen heart failure. Patients with chronic heart failure have to be very careful with their salt and fluid intake, as it can affect the ability of their heart to pump effectively. An increase in salt and fluid intake can be very dangerous and life threatening for patients with heart failure.
Of course, limiting salt intake is easier said than done, especially on Thanksgiving. Try to limit your salt intake by eating home-cooked foods where you can limit the amount of salt you add.
Don’t worry about your guests, as they can just add their own salt to their food. A ton of salt hides out in prepared, preserved, or canned foods since salt keeps food from going bad on the shelf.
Also, be careful if you use salt substitutes, as they can contain large amounts of potassium.
Medications in the angiotensin-converting-enzyme inhibitor class like lisinopril and potassium-sparing diuretics like spironolactone can cause dangerously high levels of potassium in your body, especially when you have a lot of potassium in your diet. Salt substitutes still have sodium in them, too, so they can increase your blood pressure just like regular table salt.
I am a type 1 diabetic, so I can’t talk about Thanksgiving dinner without talking about my love-hate relationship with carbs.
Carbohydrate-containing foods like bread, stuffing, potatoes, yams, gravy, and pies are all delicious, but they are also great ways to send your blood sugar through the roof if you're diabetic.
Just like any other day, it’s critical for diabetics to monitor their carbohydrate intake and try not to overdo it on Thanksgiving. If you eat an abnormally large amount of carbs, then the medications you take to keep your blood sugar normal may not be effective enough to handle a sudden rise in blood sugar caused by all that stuffing and potatoes.
Once again, moderating your carb intake is the key to keeping your blood sugar under control. Don’t change the amount of medication you take without consulting your physician first, as taking too much could lead to dangerously low blood sugar.
Avoid Food-Drug Interactions: A Guide from the National Consumers League and U.S. Food and Drug Administration. Accessed on 11/25/2015. Available at: http://www.fda.gov/downloads/Drugs/ResourcesForYou/Consumers/BuyingUsingMedicineSafely/EnsuringSafeUseofMedicine/GeneralUseofMedicine/UCM229033.pdf